Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



The power law for the Buffon needle probability of the four-corner Cantor set

Authors: F. Nazarov, Y. Peres and A. Volberg
Original publication: Algebra i Analiz, tom 22 (2010), nomer 1.
Journal: St. Petersburg Math. J. 22 (2011), 61-72
MSC (2010): Primary 28A80; Secondary 28A75, 60D05, 28A78
Published electronically: November 16, 2010
MathSciNet review: 2641082
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \mathcal{C}_n$ be the $ n$th generation in the construction of the middle-half Cantor set. The Cartesian square $ \mathcal{K}_n$ of $ \mathcal{C}_n$ consists of $ 4^n$ squares of side length $ 4^{-n}$. The chance that a long needle thrown at random in the unit square will meet $ \mathcal{K}_n$ is essentially the average length of the projections of $ \mathcal{K}_n$, also known as the Favard length of $ \mathcal{K}_n$. A classical theorem of Besicovitch implies that the Favard length of $ \mathcal{K}_n$ tends to zero. It is still an open problem to determine its exact rate of decay. Until recently, the only explicit upper bound was $ \exp(- c\log_* n)$, due to Peres and Solomyak ($ \log_* n$ is the number of times one needs to take the log to obtain a number less than $ 1$, starting from $ n$). In the paper, a power law bound is obtained by combining analytic and combinatorial ideas.

References [Enhancements On Off] (What's this?)

  • 1. A. S. Besicovitch, Tangential properties of sets and arcs of infinite linear measure, Bull. Amer. Math. Soc. 66 (1960), 353-359. MR 0120335 (22:11090)
  • 2. G. David, Analytic capacity, Calderón-Zygmund operators, and rectifiability, Publ. Mat. 43 (1999), 3-25. MR 1697514 (2000e:30044)
  • 3. K. J. Falconer, The geometry of fractal sets, Cambridge Tracts in Math., vol. 85, Cambridge Univ. Press, Cambridge, 1986. MR 0867284 (88d:28001)
  • 4. P. W. Jones and T. Murai, Positive analytic capacity but zero Buffon needle probability, Pacific J. Math. 133 (1988), 99-114. MR 0936358 (89m:30050)
  • 5. R. Kenyon, Projecting the one-dimensional Sierpinski gasket, Israel J. Math. 97 (1997), 221-238. MR 1441250 (98i:28002)
  • 6. J. C. Lagarias and Y. Wang, Tiling the line with translates of one tile, Invent. Math. 124 (1996), 341-365. MR 1369421 (96i:05040)
  • 7. J. Mateu, X. Tolsa, and J. Verdera, The planar Cantor sets of zero analytic capacity and the local $ T(b)$-theorem, J. Amer. Math. Soc. 16 (2003), 19-28. MR 1937197 (2003k:30041)
  • 8. P. Mattila, Orthogonal projections, Riesz capacities, and Minkowski content, Indiana Univ. Math. J. 39 (1990), 185-198. MR 1052016 (91d:28018)
  • 9. Y. Peres, K. Simon, and B. Solomyak, Self-similar sets of zero Hausdorff measure and positive packing measure, Israel J. Math. 117 (2000), 353-379. MR 1760599 (2001g:28017)
  • 10. Y. Peres and B. Solomyak, How likely is Buffon's needle to fall near a planar Cantor set? Pacific J. Math. 204 (2002), 473-496. MR 1907902 (2003h:28010)
  • 11. T. Tao, A quantitative version of the Besicovitch projection theorem via multiscale analysis, arXiv:0706.2446v1 [math. CA] 18 Jun 2007, pp. 1-28. Proc. London Math. Soc. (3) 98 (2009), 559-584. MR 2500864 (2010f:28009)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 28A80, 28A75, 60D05, 28A78

Retrieve articles in all journals with MSC (2010): 28A80, 28A75, 60D05, 28A78

Additional Information

F. Nazarov
Affiliation: Department of Mathematics, University of Wisconsin

Y. Peres
Affiliation: Microsoft Research Redmond – and – Departments of Statistics and Mathematics, University of California, Berkeley

A. Volberg
Affiliation: Department of Mathematics, Michigan State University – and – the University of Edinburgh, United Kingdom

Keywords: Favard length, four-corner Cantor set, Buffon’s needle
Received by editor(s): October 20, 2008
Published electronically: November 16, 2010
Additional Notes: The research of the authors was supported in part by NSF grants DMS-0501067 (Nazarov and Volberg) and DMS-0605166 (Peres).
Dedicated: Dedicated to Victor Petrovich Havin on the occasion of his 75th birthday
Article copyright: © Copyright 2010 American Mathematical Society

American Mathematical Society